Research, published in the BMJ, linked the presence of acne and its treatment with isotretinoin, to increased suicide risk
Dr Sarah Bailey, Lecturer in the Department of Pharmacy and Pharmacology, University of Bath, said:
“”This is an important paper that strengthens the view that acne itself can have significant psychological effects and that there is a low risk of suicide for some acne patients.
“However, the controversial issue of increased suicide risk with isotretinoin use is not resolved by this paper, which the authors themselves acknowledge. Perhaps their most interesting and novel finding is that the risk of suicide is increased AFTER treatment has stopped and therefore it is essential to continue to monitor patients carefully.””
Association of suicide attempts with acne and treatment with isotretinoin: retrospective Swedish cohort study, Anders Sundstrom et al, published in the BMJ